Has anyone reduced a senior's Depakote and/or Seroquel, but then they become aggressive and urinate all over the house? - AgingCare.com

Has anyone reduced a senior's Depakote and/or Seroquel, but then they become aggressive and urinate all over the house?

Follow
Share

After bringing my grandmother home from a psych unit, we have backed her off the Seroquel and Depakote for the 2nd week in a row (she came home like a zombie). The first week went fine, but the during the second week we were faced with extreme combative behavior and confusion about the bathroom.

About 75% of the time (during the reduction), she would pull her pants down and urinate on the bed, in the laundry room, on the bathroom floor, on a chair, etc. Needless to say, when I tried to get her to the bathroom, the combative behavior began. After 5 days of this, we increased her medication to where it was the prior week and after a few days, she started using the toilet again on her own and the combativeness has stopped.

I know the combative behavior stems from reducing the meds, but has anyone experienced toileting issues when reducing either of these two meds?

This question has been closed for answers. Ask a New Question.
3

Answers

Show:
Definitely not a good idea to reduce dosage of more than 1 med at the same time. How will you know which one is the cause of the changes in behavior? Mom is on 2 Seroquel at bedtime and sleeps all night. She wakes up rested and refreshed. Without it she was a basket case and could not calm down enough to sleep. She was always busy with her hands and tore the bed apart. Virtual, she is the opposite of your dad on Seroquel! I do not give it to her during the day, as she could not function. It did keep her calm, but too "doped" up. So I deal with the severe OCD during the day and she gets to sleep well at night.
Deanbean, definitely talk to the doctor or a pharmacist about how to wean your grandmother off of the meds properly. Her body is reacting to having 2 meds reduced at the same time and it will be difficult to know how to fix this without starting from square one again. Good luck!
Helpful Answer (0)
Report

Getting people on the right meds in the right dose is a trial-and-trial again process. What you are going through is frustrating but if you hit the magic combination it will be all worthwhile.

In general, it is not a good idea to change the dose of two meds at the same time. If there are issues, how will you know which one to adjust?

Are you getting some guidance from the doctor who prescribed these drugs?

As virtualhorizon says, for some drugs it is common for initial side effects to wear off if you continue with the drug. For others, if you have certain side effects you might as well forget that drug. A pharmacist and/or the prescribing doctor can help you decide whether to continue a drug with a bothersome side effect and see if the side effect goes away on its own, or to discontinue.
Helpful Answer (0)
Report

My Dad is prescribed a 50 mg dose of Seroquel first thing in the morning and when he goes to bed at night. The doses seemed to be causing him to become zombie-like, especially in the morning. We spoke to the doctor at one point and he suggested stopping the morning med. Dad's symptoms became much worse so we started back up. Over the last 6 months or so the drowsiness the Seroquel initially caused has seemed to be wearing off, to the point where Dad isn't even sleepy after he takes the nightly dose. Some nights he's up all night rummaging around and getting into things, hollering for my Mom (who's still his caregiver at 83). His doctor upped the night time dose to two pills. His nightly activities became worse! So he's back to one pill at night. During the reduction he didn't have the urination problems your grandmother did, though, and wasn't combative. He was just continually into things, wandering, tearing his bedding apart, rummaging through drawers, etc. until he wore himself out. He still does that on occasion, but not as often. Just goes to show that medications affect people in different ways.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions